And, for the past few months, there has been no real news regarding my…challenge. Which is good news. Just more of the same – the occasional PSA blood test, the occasional shot of ADT (androgen-deprivation therapy chemo), the nightly swallowing of four horse pills of additional ADT chemo.
This past Monday, I saw the prostate-cancer specialist for our regular four-month visit and it went just as I had supposed. The numbers are good, the drugs are working, I seem able to tolerate the side effects, so…we stay the course.
There was another reference to, as he put it, “the journey” and the bumps that inevitably will come, but as he also said: “For now, we just keep doing what we’re doing.”
Regarding the side effects of the therapies, here are the highlights/lowlights:
- Fatigue. This is a known issue regarding both chemos, and it is deepening. When required by circumstances, I can push through an entire day without crashing, but a typical day includes two, three or even four naps of varying duration. None of that interferes with normal night-time sleep. Those naps simply are something I need in addition to normal sleep.
- Appetite/weight loss. A known issue associated with the horse-pill chemo (Erleada). I have very little appetite, and when I do sense some hunger, it is satisfied remarkably quickly. Two bites of a bagel (a bagel!) and that’s all I really feel like, though I force the rest down. Lunch? Nothing. Maybe an apple. Dinner? I never really feel like it, but, to be sociable and not freak out anyone, I try to join Marion and/or friends and consume something. I’ve lost nearly 20 pounds during the last year. I had it to spare and I still have some to spare, but the doctor wisely cautioned against losing much more. “We don’t want you to get scrawny and weak,” he said. I already knew that, and Marion has been elevating her generally low-key efforts to encourage consumption. I’ll keep an eye on it and I won’t let it get out of control.
- Discomfort. This is a new one and it’s not a recognized side effect, though I’ve discovered that it’s fairly common. How to put this? Drugs have eroded several key geographic features south of the border and what is left has become painful when it/they come into contact with something. It feels like they’ve been kicked. The doctor said this likely is due to “hormonal changes.” It is not listed as a known side effect of either chemo, but when I posted a question about it on a Facebook page for Metastatic Prostate Cancer patients…bing…bing…bing, it lit up with similar accounts from other patients.
- Hot flashes/tingling. Those hot flashes that are common and that I’ve mentioned in the past have deepened and changed significantly. I rarely feel the heat these days. But I do feel something rather different – a sensation that I can describe only as severe “tingling” from my neck through my chest and upper body. Again, not a recognized side effect, but again one that other patients have confirmed.
Importantly, all of this is tolerable. We continue to find work arounds and we continue to live fairly normal lives. In fact, we just returned from a week in Aruba with our cousins/frequent travel companions Sharon and Barry. We had many hurdles to overcome, but most of them were related to the pandemic, not the prostate cancer.
So, we stay the course.
Guys, get your PSA tested at least once annually, preferably more often.